Chemotherapy Scalp Irritation

Chemotherapy is often shortened to ‘chemo’. When people have different types of cancer, chemotherapy is often used to kill the cancer cells or at least slow their growth. There are a variety of different medications used as a part of chemotherapy, and these drugs are considered cytotoxic drugs, meaning they are toxic to cells.

 

What Are Some Potential Side Effects of Chemotherapy?

Chemotherapy has many different side effects that a person may encounter. As chemotherapy often affects hair follicles, hair loss is a common one. Nausea and loss of appetite are other potential side effects, so many people on chemo are given anti-nausea medications to help them.

Other potential side effects from taking chemotherapy include itching and mouth sores. Many people feel tired when they are on chemo medications, as well.

 

Why Does Chemotherapy Cause Scalp Irritation?

When a person has cancer, the chemotherapy or the cancer itself can cause itching. This is also referred to as ‘pruritus’, and it can occur in different places on the body, such as the scalp. In some cases it is because the cancer has spread to the skin. A build up of chemotherapeutic toxins can also cause the scalp to itch, particularly if the liver and kidneys are unable to clear the build-up.

There can be acute or rapid onset itching, which is often associated with allergic type reactions. More chronic and long-term itching can also occur, such as a consequence of medications like interferon or interleukin-2.

 

How Can You Manage Chemotherapy Scalp Irritation?

Early intervention is always best when dealing with potential chemotherapeutic side effects, so contact your doctor or healthcare team as soon as you notice itching is starting to occur.

Management options for itching include keeping your home environment at a cool temperature. You should also use gentle and hypoallergenic laundry detergents and soaps. When you wash your clothes and linens, you should rinse them twice to make sure all soap residue is gone, which can contribute to itching. Using moisturizers can help, depending on the areas of the body affected by the chemotherapeutically induced itching. You can also apply cold compresses to the area to help minimize itching.

 

Conclusion

Some products are available on the market to combat scalp irritation caused by chemotherapy. One such product is Aurora Direct's Follact Serum. This product is completely natural and very gentle, and it contains a botanical ingredient that helps act on the hair follicle itself. In addition to helping calm the scalp, it helps stimulate hair regrowth. Consider Follact Serum if you are taking or will be taking chemo medications.

Resources: